News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Lexapro for 5 weeks & still Loss of appetite


 ApopkaMom - Thu Oct 02, 2008 8:37 am

I have been on 5 ML of Lexapro for 5 weeks now and still have loss of appetite and just don't feel any better, tiredness, fatigue, increased anxiety - still have to take xanax sometimes which I'm not even sure that helps - I break a .25 xanax in half. Many people have suggested upping the Lex dose to 10 ML, however, I don't want to have to go through all the side-effects all over again with even more loss of appetite. Could it be that this med is not the right one for me? or do I need to stay on it longer and up the dose?? I have also read so many horror stories about people trying to wean off Lexapro and this also makes me scared to stay on it. Please respond!! Thank you
 John Kenyon, CNA - Tue Oct 07, 2008 9:55 pm

User avatar Hi there -

I think a lot depends upon the reason you were prescribed the Lexipro. It sounds as though you may have been given it for anxiety and it has made that worse. If that is the case, it may be too difficult to ride out the side effects (which, ironically, often include a temporary increase in anxiety or agitation, which often goes unnoticed when the drug is taken for depression). Also, half a .25 mg Xanax is hardly enough to make any difference at all. It's a low dose to start with, and halving leaves you with barely a trace amount to help with the anxiety you're feeling.

I have heard of some problems with discontinuing Lexipro, although I'm not sure why this is, since most of the older drugs in this family (serum serotonin reuptake inhibitors or SSRIs) can be d/c'd with little to no problem. For that reason, I think it's probably best you let your prescribing doctor know it's not working for you and that you'd like to stop it and maybe switch to one of the other ones, or even to a different type of medication (such as clonazepam).

Knowing a little more about how you came to be on the Lexipro would make it easier to make a useful suggestion, but I do hope this is at least somewhat helpful. Please follow up with us here.
 ApopkaMom - Thu Oct 16, 2008 12:21 pm

Hi John - thanks so much for replying back to me. They prescribed Lexapro for me because I have not been feeling well for about 8 months - no energy, loss of appetite, dizzy, light-headed, just a general feeling of being ill - I went to the ER and was hospitalized for a night after what probably was an anxiety attack - they ran all sorts of tests - D-dimer to rule out clots, cardiac enzymes, heart monitor, CT brain scan, chest x-ray - all normal. I do have PACs-premature atrial contractions. I had taken Notriptyline back in 1991 after the birth of my child which helped and had no side-effects, however, because of discovering that I have PACs, the cardiologist said I can't take the Tricyclic anti-dep. so they put me on Lexapro. I have also read that Lexapro can increase anxiety - so I'm wondering why they prescribed that for me when my anxiety level is already high to the point of feeling physicalll ill. You mentioned another med - Clonazapam? Is that primarlily for anxiety? I never felt that I was depressed. The doctor just upped my Lexapro dose to 10 ML so I started that 3 days ago - still have the nausea and loss of appetite. How long do you think I should give the 10 ML Lexapro a chance to work? I can't have the feelings of increased anxiety and loss of appetite - that's what I was having Before I started the med - I was hoping it would help these things! Your insight is very much appreciated!
 John Kenyon, CNA - Thu Oct 16, 2008 4:01 pm

User avatar Hi there -

While it's great you were able to have a very thorough physical workup to rule out anything physical and serious, the plan since then hasn't been that great, it seems. Tricyclic antidepressants were once used commonly to treat anxiety as well, but the side effects are so annoying for so many people that they've largely been abandoned except for the purpose of pain blocking. They also do sometimes provoke arrhythmias, but mainly ventricular ones. The PACs actually needn't have played a role in the change of medication, although in my personal opinion it's just as well.

The SSRI family of antidepressants, such as Lexipro, will often cause initial increase in anxiety, sometimes to an intolerable degree. Some doctors try to avoid prescribing from the benzodiazapine family of drugs (Xanax, Klonopin, etc.), because of their reputation for dependency problems, but this is only as a result of patients choosing to self-medicate or the doctor failing to give adequate instruction on the use (and usefulness) of these drugs. Klonopin (clonazepam) is part of this family, but while Xanax (which is far better known) is a "rescue" drug (to abort panic attacks, not to be used therapeutically to actually prevent them), it is often misunderstood and misused. Clonazepam, while from the same family, is a far more stable drug which has a 12-hour dosing interval and maintains a steady state serum level, which makes it ideal for longer-term therapeutic use. It also generally has less drowsiness-inducing side-effects (some people don't ever mention this, in fact) and is generally well-tolerated. It has a very low rate of dependency when used as prescribed, and often extremely effective in managing both generalized anxiety and panic attacks, sometimes with a limited supply of Xanax (alprazolam) sometimes prescribed for the occasional symptom breakthrough. Clonazepam is effective within a couple days at most, whereas the SSRI drugs like Lexapro often take weeks to kick in and also sometimes take as long for their agitation-producing side effects to wane. Then the patient finds out whether or not it's actually going to work at all or not. For this reason, while I am not qualified to make a recommendation, I definitely favor and argue for clonazepam in most cases, rather than one of the SSRIs (although the latter sometime work just fine). If an SSRI works smoothly and doesn't worsen the problem then I have no objection to its use. It just doesn't make a lot of sense, to me, to prescribe this (and this now goes double for tricyclic antidepressants) if the side effects make the situation worse, when there is a drug available which can usually get things quieted down quickly and smoothly. Then, sometimes, an SSRI can be started and the clonazepam slowly discontinued. It's usually just a matter of anxiety on the part of some doctors regarding abuse potential, which should be evaluated anyway, when anyone is being prescribed a psychoactive medication for any sort of problem.

I hope this perhaps gives you some ammunition for an informed discussion with your doctor, who seems pretty committed to the SSRI approach. One rarely hears of anyone complaining they've been "hooked" on clonazepam (although if you look for those sorts of stories you can find them -- just as you can find anything on line, it seems). Oh, clonazepam is also relatively inexpensive, if that's an issue.

Good luck to you with this. Anxiety is a terrible thing to live with, and the sooner it can be reined in, the better.

Please stay in touch, and thanks for following up with us.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here